Washington, 2011

Heavy Snow in Washington, December 30, 2011

December 30, 2011 · NWS PQR · 1 event in 1 county or zone

resulting in significant snowfall in the Cascades.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A cold air mass moved over the forecast area following a Pacific cold front...resulting in significant snowfall in the Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 30, 3:37 AM PST, 23 minutes earlier.

Area forecast discussion, Dec 30, 3:37 AM PST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
337 AM PST FRI DEC 30 2011

.SYNOPSIS...A STRONG PACIFIC FRONTAL SYSTEM STRETCHED ACROSS
NORTHWEST OREGON AND SOUTHWEST WASHINGTON WILL GRADUALLY MOVE ACROSS
THE AREA TODAY BRINGING ANOTHER ROUND OF HEAVY RAIN. COLDER AIR
BEHIND THIS FRONT WILL MOVE INTO THE REGION THROUGH THE DAY LOWERING
SNOW LEVELS WELL BELOW THE CASCADE PASSES THIS AFTERNOON AND EVENING.
A BRIEF BREAK IS EXPECTED FOR THE WEEKEND BEFORE ACTIVE WEATHER
RETURNS NEXT WEEK WITH A WEAK SYSTEM ON MONDAY AND POSSIBLY A
STRONGER SYSTEM BY MID WEEK.

&&

.SHORT TERM...A MOISTURE LADEN FRONTAL BOUNDARY ENERGIZED BY A 140 KT
JET LYING OVER NORTHWEST OREGON IS BRINGING HEAVY RAINFALL TO THE
REGION. SATELLITE DERIVED PRECIPITABLE WATER ALONG THE FRONTAL
BOUNDARY AROUND 1 INCH WHICH VERIFIES WELL WITH 00Z SLE RAOB DATA.
RAIN WILL CONTINUE TO BE HEAVY AT TIMES THROUGH MIDDAY WITH TOTALS OF
3 TO 5 INCHES EXPECTED IN THE COAST RANGE...FOOTHILLS AND CASCADES.

COLD AIR FROM THE STRONG UPPER LEVEL TROUGH DRIVING THE FRONTAL
SYSTEM WILL BEGIN TO MOVE INTO THE AREA THIS MORNING BRINGING SNOW
LEVELS BELOW THE CASCADE PASSES BY MIDDAY. SNOW LEVELS WILL DROP TO
2000 TO 3000 FT BY THIS AFTERNOON AND 1000 TO 1500 FT TONIGHT. SNOW
ACCUMULATIONS WILL RANGE FROM 2 TO 3 FT ABOVE 6000 FT TO 12 TO 18
INCHES NEAR CASCADE PASS LEVEL AND 3 TO 6 INCHES IN THE FOOTHILLS AND
COAST RANGE.

FOLLOWING THE STRONG POST FRONTAL ONSHORE FLOW THIS AFTERNOON AND
EVENING HIGH PRESSURE WILL BEGIN TO BUILD OVER THE AREA LATE TONIGHT
AND SATURDAY. THE SURFACE FLOW WILL TURN OFFSHORE ON SATURDAY THEN
STRENGTHEN SATURDAY NIGHT AND SUNDAY BRINGING INCREASINGLY STRONG
EAST WINS TO THE GORGE AND OTHER GAP AND PASSES IN THE CASCADES.
THE CROSS MOUNTAIN PRESSURE GRADIENT WILL PEAK BETWEEN 8 AND 10 MB ON
SUNDAY. RUTHFORD

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT SHOWING A WARM FRONT
MOVING INLAND SUNDAY NIGHT/EARLY MONDAY...MAINLY TO OUR NORTH WITH
SOME PRECIP POSSIBLE IN OUR NORTHERN ZONES. THE ASSOCIATED WEAK COLD
FRONT WILL MOVE THROUGH THE AREA LATER MONDAY FOR ANOTHER ROUND OF
PRECIPITATION. MODELS AGREE THAT ANOTHER SYSTEM WILL MOVE THROUGH
THE AREA MID-WEEK...HOWEVER THEY ARE NOT IN AS GOOD AGREEMENT ON THE
EXACT TIMING OR STRENGTH OF THIS SYSTEM. AT THIS TIME WILL KEEP POPS
NEAR CLIMO. LIKENS

&&

.HYDROLOGY...THE FRONTAL BOUNDARY LYING OVER NORTHWEST OREGON WILL
CONTINUE TO PRODUCE HEAVY RAIN OVER THE AREA TONIGHT INTO EARLY
FRIDAY. THREE TO FIVE INCHES OF RAIN IN THE COAST RANGE...FOOTHILLS
AND CASCADES POSSIBLE OVERNIGHT INTO FRI MORNING. LATEST HYDRO MODEL
RUNS INDICATE RIVERS IN THE NORTH OREGON CASCADES/FOOTHILLS AND
OREGON COAST RANGE OF MOST CONCERN WITH FLOOD POTENTIAL.  ISSUED A
FLOOD WATCH FOR THESE AREAS EARLIER THIS EVENING. ALSO WATCHING
TILLAMOOK COUNTY RIVERS CLOSELY AS FRONTAL BOUNDARY REMAINS DRAPED
OVER THAT AREA. TW

AFTER 2.40 INCHES OF RAIN IN 6 HOURS AT MAPLETON HAVE ISSUED A FLOOD
WARNING FOR THE SIUSLAW RIVER. 24-HR PRECIPITATION TOTALS FOR
MAPLETON AND GOODWIN PEAK RAWS ARE NOW UP TO 4.1 AND 4.3 INCHES
RESPECTIVELY. SO FAR THE REST OF THE COASTAL RIVERS ARE FORECAST TO
STAY BELOW FLOOD STAGE BUT WILL NEED TO WATCH THE WILSON NEHALEM AND
SILETZ VERY CLOSELY AS THEY ALL MAY COME VERY NEAR TO FLOODING.
RUTHFORD

&&

.AVIATION...GENERALLY VFR CONDITIONS OVER THE INLAND VALLEYS AND
IFR TO MVFR ALONG THE COAST. EXPECT WIDESPREAD MVFR WITH AREAS OF
IFR EARLY IN THE 12Z TAF FORECAST PERIOD AS THE COLD FRONT ENTERS
THE NW PART OF THE FORECAST AREA. CONDITIONS WILL IMPROVE FROM NW
TO SE AFTER 15Z...WITH MAINLY VFR CONDITIONS IN THE
AFTERNOON...EXCEPT FOR WIDESPREAD MVFR OR LOWER IN THE COAST RANGE
AND CASCADES DUE TO A FAIRLY STRONG OROGRAPHIC COMPONENT
MAINTAINING SHOWER ACTIVITY. PREDOMINANT VFR THIS EVENING AND
TONIGHT EXCEPT FOR A THREAT OF FOG IN VALLEYS AND ALONG THE COAST.

KPDX AND APPROACHES...VFR AS OF 10Z BUT STILL EXPECT CONDITIONS TO
LOWER TO MVFR BY 12Z AS A COLD FRONT GETS CLOSER. PREDOMINANT MVFR
THROUGH 18Z...WITH COLD FRONTAL PASSAGE ABOUT THAT TIME. MAY SEE
AN ABRUPT IMPROVEMENT TO VFR JUST AFTER FRONTAL PASSAGE THEN
EXPECT THE TYPICAL VFR WITH SHORT-LIVED PERIODS OF MVFR IN HEAVIER
SHOWERS. SMALL HAIL A DISTRICT THREAT THIS AFTERNOON WITH A MUCH
COLDER AIR MASS. WEISHAAR

&&

.MARINE...WILL HANG ON TO THE GALE WARNING IN PZZ250 AND 270
THROUGH 06Z SAT...ALTHOUGH IT LOOKS LIKE IT COULD END CLOSER TO
00Z BASED ON LATEST MODEL GUIDANCE. NAM AND GFS HAVE BEEN A LITTLE
OVERDONE WITH THE BOUNDARY LAYER WINDS THE PAST FEW RUNS. WENT
WITH A SMALL CRAFT ADVISORY IN PZZ255 TO MATCH UP WITH PZZ275. PRETTY
POTENT COLD FRONT MOVES THROUGH THE WATERS EARLY THIS MORNING... WITH
A FEW HOURS OF POST-FRONTAL W-NW GALES ACROSS THE NORTH. ONCE THIS
SYSTEM MOVES THROUGH...THE ACTIVE PATTERN COMES TO AN END FOR A
LITTLE WHILE. LONGER RANGE GUIDANCE SUGGESTS THE RETURN OF GALE
FORCE WIND LATE NEXT TUE OR TUE NIGHT.

SEAS HOLDING AROUND 11 TO 13 FT EARLY THIS MORNING. MODEL GUIDANCE
RUNNING ABOUT A FOOT OR TWO HIGHER THAN OBSERVATIONS. LATEST RUNS
HAVE BACKED OFF A BIT ON THE POTENTIAL 20-FOOTERS THIS EVENING AND
TONIGHT. LIKELY TO SEE 15 TO 18 FT 06Z-12Z SAT. SEAS MAY FALL
BELOW 10 FT SAT NIGHT AS OFFSHORE LOW-LEVEL RETURNS. WEISHAAR

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH THROUGH THIS AFTERNOON FOR NORTHERN OREGON CASCADE
     FOOTHILLS-NORTHERN OREGON CASCADES.

     WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT PST

     TONIGHT FOR CASCADE FOOTHILLS IN LANE COUNTY-CENTRAL COAST
     RANGE OF WESTERN OREGON-COAST RANGE OF NORTHWEST OREGON-
     NORTHERN OREGON CASCADE FOOTHILLS.

     WINTER STORM WARNING FROM 8 AM THIS MORNING TO MIDNIGHT PST
     TONIGHT FOR NORTHERN OREGON CASCADES.

     WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT PST TONIGHT FOR

     CASCADES IN LANE COUNTY.

     FLOOD WATCH THROUGH THIS AFTERNOON FOR CENTRAL COAST RANGE OF
     WESTERN OREGON-CENTRAL OREGON COAST-COAST RANGE OF
     NORTHWEST OREGON-NORTH OREGON COAST.

WA...WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT FOR SOUTH
     WASHINGTON CASCADES.

     WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT PST

     TONIGHT FOR SOUTH WASHINGTON CASCADE FOOTHILLS-WILLAPA
     HILLS.

PZ...GALE WARNING UNTIL 10 PM PST THIS EVENING FOR COASTAL WATERS
FROM
     CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
     COASTAL WATERS FROM CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST SATURDAY
     FOR COASTAL WATERS FROM CASCADE HEAD OR TO FLORENCE OR OUT 60
NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 AM
     PST SATURDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 29, 5:58 AM PST, 22 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
558 AM PST THU DEC 29 2011

ORZ001-002-WAZ021-301700-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
558 AM PST THU DEC 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SOUTHERLY WINDS WILL INCREASE THIS AFTERNOON AND EVENING WITH
GUSTS TO 50 MPH POSSIBLE ALONG BEACHES AND HEADLAND. INCREASING
RAINFALL RATES MAY CAUSE AREA RIVERS TO RISE AGAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL PACIFIC FRONTS WILL CAUSE WINDY CONDITIONS AT TIMES.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

ORZ005>009-014-WAZ022-023-039-301700-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
558 AM PST THU DEC 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

PRECIPITATION WILL INCREASING OVER THE AREA THIS AFTERNOON AND
EVENING CONTINUING TO BE HEAVY AT TIMES THROUGH FRIDAY MORNING.
THIS ADDITIONAL RAINFALL MAY CAUSE AREA RIVERS TO RISE AGAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVERS MAY RISE IN RESPONSE TO PRECIPITATION THURSDAY NIGHT AND
FRIDAY. COOLER CONDITIONS FRIDAY NIGHT WILL DROP SNOW LEVELS TO
1000 TO 1500 FT.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

ORZ011-013-WAZ019-301700-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
558 AM PST THU DEC 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN WILL RETURN THIS AFTERNOON AND EVENING WITH SNOW LEVELS
AROUND 7000 FT...SNOW LEVELS WILL BEGIN FALLING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY SNOW WILL FALL THROUGH FRIDAY NIGHT WITH SNOW LEVELS FALLING
FROM 4000 TO 5000 FT FRIDAY MORNING TO 2000 FT OR LESS FRIDAY
EVENING. STORM TOTALS OF 14 TO 22 INCHES ARE LIKELY WITH 2 TO 3 FT
POSSIBLE ABOVE 6000 FT.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

ORZ003-004-010-012-WAZ020-040-301700-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
558 AM PST THU DEC 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL BECOME HEAVY AT TIMES THIS LATE THIS AFTERNOON THROUGH
TONIGHT BRINGING RISES ON AREA RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW LEVEL WILL FALL TO 2000 TO 2500 FT FRIDAY AFTERNOON AND
TO 1000 TO 1500 FT FRIDAY NIGHT. 3 TO 6 INCHES OF SNOW ARE
POSSIBLE THROUGH MIDNIGHT FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, South Washington Cascades

When
December 30, 4:00 AM PST to 2:00 PM PST
Where
South Washington Cascades forecast zone
Reported by
Official NWS Observations

Pigtail Peak/White Pass measured 20 inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356632.